Alert archive / Illinois / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 284, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 30, 2006, 5:50 PM CDT for Effingham County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2006, 5:50 PM CDT (22:50 UTC)
- Expired
- Jul 30, 2006, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Effingham County, IL
The radar
The Evansville,IN radar (KVWX), 119 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:05 PM CDT | TSTM WND DMG | Effingham, IL | ROOF RIPPED OFF OF A BREEZEWAY AT THE GALESBURG HIGH SCHOOL. ROOF CONTAINED WATER PIPE THAT BROKE AND FLOODED THE ADJACENT GYM FLOOR CAUSING 40,000 DOLLARS IN DAMAGE. |
| Jul 30, 6:05 PM CDT | TSTM WND DMG | Effingham, IL | ROOF RIPPED OFF OF A BREEZEWAY AT THE GALESBURG HIGH SCHOOL. REPORTED BY THE EFFINGHAM DAILY NEWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 302250 SVRILX ILC049-302330- /O.NEW.KILX.SV.W.0284.060730T2250Z-060730T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 550 PM CDT SUN JUL 30 2006 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS... * UNTIL 630 PM CDT. * AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF WATSON...OR ABOUT 11 MILES SOUTHWEST OF EFFINGHAM... AND WAS MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... WATSON... EFFINGHAM... TEUTOPOLIS... IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3912 8879 3892 8878 3893 8845 3917 8846 $$ CHURCHILL
2 follow-up statements
000 WWUS53 KILX 302307 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 607 PM CDT SUN JUL 30 2006 ILC049-302330- /O.CON.KILX.SV.W.0284.000000T0000Z-060730T2330Z/ EFFINGHAM- 607 PM CDT SUN JUL 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL EFFINGHAM COUNTY... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES SOUTHWEST OF WATSON...OR ABOUT 8 MILES SOUTH OF EFFINGHAM. THIS STORM WAS NEARLY STATIONARY. PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED... WATSON. HEARTVILLE. EFFINGHAM. ELLIOTSTOWN. TEUTOPOLIS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3911 8876 3893 8877 3893 8845 3917 8846 $$ CHURCHILL
000 WWUS53 KILX 302327 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 627 PM CDT SUN JUL 30 2006 ILC049-302337- /O.EXP.KILX.SV.W.0284.000000T0000Z-060730T2330Z/ EFFINGHAM- 627 PM CDT SUN JUL 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EFFINGHAM COUNTY EXPIRES AT 630 PM CDT... AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3911 8876 3893 8877 3893 8845 3917 8846 $$ CHURCHILL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:04 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 30, 3:04 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 304 PM CDT SUN JUL 30 2006 .DISCUSSION... MAIN CONCERNS ARE HEAT INDICES AND THUNDERSTORM CHANCES IN THE HUMID AND UNSTABLE AIRMASS. MODELS ARE IN AGREEMENT ON THE SYNOPTIC PATTERN IN THE SHORT TERM...BUT HAVE DISAGREEMENTS ON HOW FAR EAST THE LOWER DEWPOINTS WILL SURGE INTO ILLINOIS FROM THE SOUTHWEST. GFS KEEPS US MORE MOIST...WHILE NAM-WRF BRINGS UPPER 60S DEWPOINTS INTO THE WESTERN HALF OF OUR CWA. THERE IS SOME EVIDENCE OF THE LOWER DEWPOINTS MAKING PROGRESS TOWARD CENTRAL ILLINOIS IN THE OBSERVATIONS FROM THIS AFTERNOON ACROSS MISSOURI. HOWEVER...FEEL THAT THIS WILL ONLY PUT A SMALL DENT IN THE HEAT AND HUMIDITY ACROSS OUR AREA. THERE IS NOT ENOUGH CONFIDENCE THAT THE DRIER AIR WILL HELP REDUCE THE HEAT INDEX THAT MUCH. THE DRIER AIR WILL ALLOW THE AIR WARM UP TO HIGHER DRY BULB READINGS...THUS KEEPING THE HEAT INDEX NUMBERS AT ADVISORY LEVELS. SO...IN THE SHORT TERM...I LOWERED THE DEWPOINTS SLIGHTLY IN THE WEST...BUT KEPT THE TEMPERATURES UP NEAR 100. SHORT TERM...TONIGHT THROUGH TUESDAY. A STRONG OUTFLOW BOUNDARY FROM AN MCS THIS MORNING IN WISCONSIN...IS PROGRESSING SOUTH THIS AFTERNOON. THE CU FORMATION ALONG THAT OUTFLOW IS DECREASING IN INTENSITY AS THE AFTERNOON PROGRESSES. THE AIRMASS ACROSS OUR CWA REMAINS VERY UNSTABLE...BUT WITHOUT A TRIGGER. CAPE VALUES OF 3K-4K J/KG. THE HIGHER LAPSE RATES REMAIN ACROSS THE EASTERN HALF OF OUR CWA...PER RUC SOUNDINGS... AND CU FIELD FILLED IN MORE FULLY THERE. HOWEVER...STILL GETTING TOWERING CU IN SCHUYLER COUNTY IN OUR FAR WESTERN CWA. THIS AREA IS IN RESPONSE TO AN H5 SHORTWAVE LIFTING NORTH OVER THE H5 RIDGE. ORIGINALLY FELT THAT STORMS WOULD BE MORE LIKELY IN OUR EASTERN HALF...SO I ADDED CHANCE POPS TO THAT AREA FOR THE REST OF THE AFTERNOON AND EVENING...BASED ON WHAT HAPPENED IN A SIMILAR SITUATION FROM LAST AFTERNOON/EVENING. THE LINE OF STORMS FROM THE OUTFLOW STILL SEEM ON TRACK TO REACH OUR EASTERN ZONES BY EVENING...SO WILL LEAVE POPS IN THE FORECAST THROUGH THIS EVENING. DESPITE THE POSSIBLE LOWER DEWPOINTS...HEAT INDEX READINGS WILL REMAIN AT ADVISORY LEVELS THROUGH TUESDAY EVENING DUE TO THE POTENTIAL FOR HIGHER DRY BULB READINGS. WITHOUT THE SLIGHTLY LOWER DEWPOINTS...THE POTENTIAL FOR WIDESPREAD AREAS REACHING OVER 110 HEAT INDEX READINGS /EXCESSIVE HEAT WARNING LEVELS/ WOULD HAVE BEEN BETTER. KEPT HEAT ADVISORY GOING THROUGH TUESDAY. LONG TERM...WEDNESDAY THROUGH SUNDAY THE GFS WAS MORE PROGRESSIVE IN PUSHING A COLD FRONT THROUGH CENTRAL ILLINOIS WEDNESDAY AND THURSDAY. THE TREND IN THE EUROPEAN MODELS IS TO SLOW IT DOWN...AND TO STALL THE FRONT OUT CLOSER TO OUR SOUTHERN CWA THE REST OF THE WEEK AND INTO THE WEEKEND. I ADDED SOME SLIGHT CHANCE POPS ACROSS THE SOUTH SATURDAY AND SUNDAY IN COLLABORATION WITH CWA/S SOUTH OF US. && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ALL OF CENTRAL ILLINOIS. && SHIMON
Hazardous weather outlook, Jul 30, 11:22 AM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1122 AM CDT SUN JUL 30 2006 ILZ027>031-036>038-040>057-061>063-066>068-071>073-311200- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS- MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- 1122 AM CDT SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID AIR WILL OVERSPREAD THE AREA TODAY. TEMPERATURES IN THE MIDDLE TO UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES AROUND 105 TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID AIR WILL REMAIN OVER THE AREA THROUGH TUESDAY. TEMPERATURES WILL STAY IN THE MIDDLE TO UPPER 90S AND COMBINE WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 FOR FOR MONDAY THROUGH TUESDAY. A FRONT WILL MOVE INTO THE AREA STARTING WEDNESDAY AND SLOWLY MOVE ACROSS CENTRAL ILLINOIS THROUGH THURSDAY NIGHT. AS THE FRONT MOVES ACROSS THE AREA...THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HJS
In the hours before
Local storm report, Jul 30, 5:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT SUN JUL 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 W COWDEN 39.25N 88.90W
07/30/2006 M0.88 INCH SHELBY IL EMERGENCY MNGR
0505 PM TSTM WND GST 2 W COWDEN 39.25N 88.90W
07/30/2006 E65 MPH SHELBY IL EMERGENCY MNGR
ESTIMATED WIND GUST OF 60 TO 70 MPH.
&&
SCHAFFERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:10 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.